South Dakota, 2004

Hail and Damaging Winds in South Dakota, July 20, 2004

July 20, 2004 · NWS ABR · 6 events in 4 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 20, 1:20 PM CST, 8 hours 5 minutes earlier.

Area forecast discussion, Jul 20, 1:20 PM CST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
220 PM CDT TUE JUL 20 2004

.SHORT TERM...TONITE THROUGH FRIDAY NIGHT
MAIN CONCERN THROUGH SHORT RANGE IS CONVECTION CHANCE TNT.  FROM
EARLY AFTERNOON SAT PIX IT APPEARS MAIN FOCUS FOR TSRA THIS EVENING
MAY BE FOR AREAS NEAR THE LOWER MO VALLEY.  LAPS DATA INDICATES BEST
THETAE AND MOISTURE ADVECTION OCCURRING OVER THIS GENERAL AREA ALONG
WEAK WARM FRONT EXTENDING EAST FROM SC SD SFC LOW.  HOWEVER STILL A
SUBSTANTIAL CAP LIMITING TSRA DEVELOPMENT ACROSS THIS AREA. ALSO SEE
ON WV IMAGERY THAT ANOTHER RIDGE SQUASHING S/W WILL BE APPROACHING
FROM THE WEST LATER TNT.  LEFTOVER INSTABILITY MAY ALLOW FOR THIS
FEATURE TO PRODUCE ISOLATED TO SCT ACTIVITY AS IT ROLLS ACROSS CWA
LATE. REST OF SHORT TERM FORECAST WAS KEPT DRY AS MOISTURE DEFICIENT
AIR OVERSPREADS MAJORITY OF THE CWA.  ONLY POTENTIAL ISSUE IS FOR SW
CWA.  UPSLOPE FLOW MAY PROMOTE TSRA DEVELOPMENT OVER WESTERN HIGH
PLAINS BOTH WED AND THU...ITS POSSIBLE A FEW OF THESE SHOWERS COULD
ROLL INTO SW CWA...HOWEVER MOST EXPECTED TO DIVE SOUTHEAST INTO
NEBRASKA.  THUS NO MENTION OF PCPN AT THIS TIME.  ALSO SEE A COUPLE
WEAK REINFORCING BOUNDARIES SLIDING SOUTH INTO CWA FROM THE
NORTH...HOWEVER AT THIS TIME AMOUNT OF MOIST/INSTABILITY LOOKS
INSUFFICIENT TO SUPPORT ANYTHING MORE THAN SOME CLOUDS.
TEMPERATURES WERE REFRESHED WITH THE LATEST THINKING.

.LONG TERM...SATURDAY THROUGH TUESDAY
FORECAST LONGWAVE PATTERN REMAINS UNCHANGED WITH THE LATEST LONG
RANGE MODEL DATASETS. COOLISH CONDITIONS TO PERSIST THROUGH CENTRAL
AND EASTERN CWA THROUGH MONDAY...BEFORE SLOW WARM UP TOWARD MIDDLE
OF NEXT WEEK. ALL THIS BECAUSE OF LONGWAVE TROUGH FIRMLY ENTRENCHED
OVER EASTERN HALF OF CONUS AND CWA IN NW FLOW PATTERN. 850HPA
THERMAL PROGS REVEAL WARM AIR CONFINED TO THE ROCKIES UNDERNEATH
UPPER LEVEL RIDGE. DISTURBANCE OVER NORTHERN ROCKIES BEING PROGGED
TO LIFT ONTO NORTHERN PLAINS AND PUSH SEWD INTO CENTRAL MS VALLEY ON
SATURDAY...THUS LEFT GOING WX GRIDS ALONE FOR DAY 4. REMAINDER OF
EXTENDED SHOULD REMAIN DRY WITHOUT ANY SIGNIFICANT S/WS NOTED IN THE
FLOW AT THIS TIME.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TDK/AD
Hazardous weather outlook, Jul 20, 4:14 AM CST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
514 AM CDT TUE JUL 20 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
514 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MAKE ITS WAY THROUGH THE REGION
TODAY...ALONG WITH A WARM FRONT MOVING NORTH INTO EASTERN SD AND WEST
CENTRAL MN. THIS WILL BRING A CHANCE FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA WITH SOME STORMS
POSSIBLY BECOMING SEVERE. LARGE HAIL AND/OR DAMAGING WINDS WILL BE
THE MOST LIKELY THREAT WITH ANY STORM THAT BECOMES SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

ALBRECHT

The radar

The Aberdeen radar (KABR), 73 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Faulk

When
July 20, 9:25 PM CST
Where
Faulk County, Faulkton
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.033, -99.133

Hail, Hyde

When
July 20, 9:45 PM CST
Where
Hyde County, 19 mi S of Holabird
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -99.583

Thunderstorm Wind, Brown

When
July 20, 10:14 PM CST
Where
Brown County, 3 mi N of Richmond
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.567, -98.633

High winds downed several trees at the Richmond Lake Recreation Area. One tree fell on a car and another fell on a camper.

Thunderstorm Wind, Brown

When
July 20, 10:23 PM CST
Where
Brown County, Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.467, -98.483

Thunderstorm Wind, Brown

When
July 20, 10:23 PM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
55 kt (63 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
45.450, -98.417

Winds gusting over sixty mph downed many tree limbs along with some power lines and poles in Aberdeen.

Thunderstorm Wind, Clark

When
July 20, 10:59 PM CST
Where
Clark County, 9 mi W of Crocker
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.100, -97.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5416274, 5416272, 5416269, 5416270, 5416271, 5416273.